Alabama, 2002

Damaging Wind in Alabama, July 19, 2002

July 19, 2002 · NWS BMX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 19, 2:00 AM CST, 11 hours 35 minutes earlier.

Area forecast discussion, Jul 19, 2:00 AM CST, 11 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
300 AM CDT SAT JUL 19 2002

STAGE III PRECIP DATA FROM LMRFC INDICATES PRECIP MUCH MORE
WIDESPREAD THAN ANTICIPATED NORTH OF INTERSTATE 20 YESTERDAY...ABOUT
70%. (10 TO 20) SOUTH.  EVEN A FEW SEVERE STORMS ASSOCIATED WITH
THAT COOL POOL AND OUTFLOW BOUNDARY...AND EVEN A POSSIBLE TORNADO IN
BLOUNT/ST. CLAIR COS WHICH WILL BE SURVEYED TODAY...SOMEWHAT UNUSUAL
FOR JULY. TEMPS WERE HANDLED REASONABLY WELL.

IT LOOKS LIKE THE AVN HAS THE BEST HANDLE ON THE VORT MAX AT 06Z
COMPARED TO THE WATER VAPOR IMAGERY...LOCATED IN EXTREME SE TN AND
DRIFTING ESE. THE MM5/AVN/ETA ALL HAVE THE VORT AXIS NEAR AN ANB-BHM-
TCL LINE BY 18Z SAT...THEN DIFFERENCES APPEAR. AVN/MM5 KEEP THE
AXIS SLOWLY MOVING SOUTHWARD WHILE THE ETA IS SLOWER. AT ANY RATE...
SEVERAL WEAK SHORT WAVE TROUGHS ROTATE INTO THIS WEAK UPPER TROUGH
THROUGH THE SHORT TERM PERIOD...AND BY 60HRS...A BROAD AREA OF LOW
PRESSURE COVERS THE SEUS.

ATTM...IT APPEARS THE SOUTH HALF OF THE CWA HAS THE BEST CHANCE FOR
POPS TODAY. THIS IS WHERE THE BEST UPPER SUPPORT IS...AND OUTFLOW
BOUNDARIES MOST LIKELY RESIDE. ATMOSPHERE AS A WHOLE DOES NOT CHANGE
MUCH IN MOISTURE CONTENT OR INSTABILITY TODAY...WITH PRECIP WATER
VALUES NEAR 2. SCT POPS LOOK GOOD...BUT SLIGHTLY HIGHER SOUTH HALF.
SUN RAIN CHANCES WILL BE SCT SOUTH HALF WITH SLIGHTLY LOWER TN
VLY. MOISTURE AXIS SHIFTS TO THE SOUTH...BUT CANT REMOVE POPS
ENTIRELY N AL. MON WILL HAVE THE SAME POP FLAVOR AS SUN MOST AREAS.

IN THE EXTENDED...NOT MUCH CHANGE EXPECTED IN THE ZONE ISSUANCE THIS
TIME AROUND. CANT GET MYSELF TO BITE ON THE FRONT ADVERTISED BY
THE AVN/MRF TO BLAZE THROUGH THE ENTIRE CWA ON TUE. IT IS JULY.
LATER SHIFTS CAN MONITOR MODEL CONTINUITY.

PRELIM NUMBERS...
HSV BB 090/071 091/071 092 7531212
BHM BB 091/071 092/071 092 7543323
MGM BB 095/073 093/073 093 7543433

.BHM...NONE.

In the hours before

Special weather statement, Jul 19, 7:51 AM CST, 5 hours 44 minutes before
ALZ001>050-191500-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
851 AM CDT FRI JUL 19 2002

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA...

MOISTURE WILL INCREASE ACROSS THE AREA TODAY AND TONIGHT AS AN UPPER
LEVEL SYSTEM APPROACHES FROM THE NORTHWEST.  SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE NORTHERN SECTIONS
WITH ONLY ISOLATED STORMS ACROSS THE SOUTH.  A FEW STORMS ACROSS
THE NORTH WILL BE STRONG...WITH GUSTY WINDS...HEAVY DOWNPOURS AND
FREQUENT LIGHTNING...BUT NO ORGANIZED SEVERE WEATHER IS EXPECTED.

NO HAZARDOUS WEATHER IS EXPECTED TODAY OR TONIGHT.

HOWEVER...LOCATIONS ACROSS SOUTH CENTRAL ALABAMA WILL AGAIN
EXPERIENCE AFTERNOON HEAT INDICIES NEAR 105 DEGREES THIS
AFTERNOON.  EXERCISE CAUTION WHILE PARTICIPATING IN OUTDOOR ACITIVIES
ACROSS THESE AREAS THIS AFTERNOON.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
SHOULD NOT BE NECESSARY.
Special weather statement, Jul 19, 12:30 PM CST, 1 hour 5 minutes before
ALZ001>050-192030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CDT FRI JUL 19 2002

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA...

THE DRY AIR AND HIGH PRESSURE THAT HAS BEEN ACROSS NORTH AND
CENTRAL ALABAMA HAS BEGUN TO MOVE EAST...ALLOWING MOISTURE TO
INCREASE ACROSS THE AREA THIS AFTERNOON AND TONIGHT...AS AN UPPER
LEVEL SYSTEM APPROACHES FROM THE NORTHWEST.  SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE NORTHERN SECTIONS...
WITH ONLY ISOLATED STORMS ACROSS THE SOUTH.  A FEW STORMS ACROSS THE
NORTH COULD BE STRONG...WITH GUSTY WINDS...HEAVY DOWNPOURS AND
FREQUENT LIGHTNING...BUT NO ORGANIZED SEVERE WEATHER IS EXPECTED.

THE WET MICROBURST POTENTIAL ACROSS THE CENTRAL AND SOUTHERN SECTIONS
OF THE COUNTY WARNING AREA IS ON THE HIGH SIDE FOR TODAY.  IF A
THUNDERSTORMS DOES DEVELOP AND GROW RAPIDLY...VERY STRONG GUSTY WINDS
COULD OCCUR AS THE THUNDERSTORM COLLAPSES.

NO HAZARDOUS WEATHER IS EXPECTED THROUGH SATURDAY MORNING.

HOWEVER...LOCATIONS ACROSS SOUTH CENTRAL ALABAMA WILL AGAIN
EXPERIENCE AFTERNOON HEAT INDICES NEAR 105 DEGREES SATURDAY
AFTERNOON.  EXERCISE CAUTION WHILE PARTICIPATING IN OUTDOOR
ACTIVITIES ACROSS THESE AREAS THIS AFTERNOON.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
SHOULD NOT BE NECESSARY.

WET MICROBURST POTENTIAL FACTOR:
HUNTSVILLE...3
BIRMINGHAM...4
MONTGOMERY...4

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Winston

When
July 19, 1:35 PM CST to 1:50 PM CST
Where
Winston County, Countywide
Measured
50 kt (58 mph)
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
34.133, -87.383

Several trees were blown down or uprooted mainly in the eastern half of the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2002Every state in 2002This day in weather historyWarnings in Alabama, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5306525.